Lingual ulceration associated with retinoic acid syndrome during treatment of acute promyelocytic leukemia

Authors


  • Conflicts of interests: None.

Abstract

Background

All-trans retinoic acid (ATRA) is routinely associated with chemotherapy for the treatment of acute promyelocytic leukemia (APL). Several reports of scrotal ulceration induced by this agent have been made in the recent years.

Aims

The aim of this article was to report the first case of a lingual ulceration associated with retinoic acid syndrome (RAS).

Matherials and Methods

We presented a 32-year-old man with a diagnosis of acute promyelocytic leukemia who received treatment with ATRA. He presented with febrile neutropenia and a lingual ulcer that did not respond to antibiotic and antifungal regimens. He developed weight gain, lower limb edema, polyserositis, and acute renal failure. Retinoic acid syndrome syndrome was diagnosed.

Results

An exhaustive attempt to exclude infectious causes was made performing repeated cultures, histologic examinations, and direct immunofluorescence for HSV. No causative agent was identified. Re-epithelialization of the ulcer was achieved with ATRA cessation and treatment with systemic steroids.

Discussion

As far as we are concerned, we report the first case of a lingual ulceration associated with RAS.

Conclusion

It is important for dermatologists to recognize this cutaneous complication of ATRA as it poses many differential diagnoses in neutropenic patients.

Ancillary